I have been to see my GP and he will not change my medication

I took my Blood Test results which I paid for at the Spire Hospital

My results were as follows;

Thyroid stimulating hormone<0.010 mU/L (0.270 -4.200)

Free T4 26.8 pmol/L (12 - 22)

Free T3 5.4 pmol/L (3.1 -6.8)

Reverse T3 42.3 ng/dl (Ref 9-35)

My GP commented that the results showed that I was okay on my medication ????, and he asked me what I wanted to see him about. I asked him if he could reduce my Levothyroxine and prescribe a T3 medication or keep my Levothyroxine dosage the same and still prescribe Levothyroxine. Well you can guess his answer, that if Levothyroxine is not working neither would a T3 medication. He tried to tell me that my weight gain was nothing to do with my thyroid, but when I pointed out that 3 weeks earlier I had my Diabetes type 2 yearly checkup, the nurses were extremely surprised that it was normal, taking into account my excessive weight gain. I pointed this out to my GP and suddenly he was stuck for words and has agreed to give me a blood test for expressive weight gain and bloating, I am not sure what this blood test is checking, but I don't hold out any hope that he will change his mind. When I suggested seeing a Endocrinology Doctor, he told me that this route would be the last resort and I was going over the top.......needless to say I left in tears even though I explained it was not just the weight...the Chronic Fatigue, the pains in my legs etc. I don't know where to go or what to do...

2 Replies

  • Your reverse T3 is too high, suggesting you are taking more T4 than your body can handle, but your T3 isn't great. Just reducing your thyroxine might help given that your TSH is suppressed and your T4 is above range. Of course, this might not necessarily make you feel better and you may find that you need some T3 added.

    Do be sure to get your serum iron, ferritin, folate, B12 and vitamin D checked. Low iron/ferritin (or even low in range) can adversely affect how well your body converts levothyroxine, hence the high reverse T3. Folate and B12 are also important for many things including energy levels. Vitamin D deficiency is quite common in the UK and can have many symptoms similar to hypothyroidism. Vitamin D is actually a hormone involved in many metabolic processes. Deficiencies in any of the above can cause weight gain or make it difficult to lose weight. Your doctor shouldn't object to testing all of these given that he has said it's not your thyroid. If it's not your thyroid he should be doing his best to find alternative reasons for your symptoms and the above are the most likely.

    Just as a last thought, too much T4 can cause pain and chronic fatigue. It may be that reducing your thyroxine will help but it might also be that you need to replace some of it with T3.

    I hope you find the solution soon so you can feel better.

    Carolyn x

  • I have to agree with Carolyn, that it seems the excess T4 is being converted to Rt3 which is then unavailable for your body. It is possible that in time you might be able to overcome this but it is not always the case, some people just never convert properly. Your GP should really have give at least some passing attention to the high rT3.

    It certainly would suggest that the solution would be T3.

You may also like...